Hail, Howell
- When
- March 31, 11:47 AM CST
- Where
- Howell County, 2.35 mi NNW of West Plains Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.780, -91.890
Quarter sized hail was reported via MPing.
Scattered strong to severe storm produced hail and high winds across portions of Central Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Scattered strong to severe storm produced hail and high winds across portions of Central Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 31, 4:26 AM CST, 7 hours 21 minutes earlier.
Area Forecast Discussion
National Weather Service Springfield MO
526 AM CDT Fri Mar 31 2023
Key Messages:
1. Scattered severe storms expected this morning and afternoon,
especially east of the Highway 65 corridor. Hail to two inch in
size, damaging wind gusts up to 70mph, and a few tornadoes are
the primary potential hazards.
2. Non-thunderstorm wind gusts of 45-60 mph will also occur today
with the strongest gusts occurring this afternoon along and west
of the Highway 49 corridor.
3. Critical fire weather conditions will develop this afternoon
and evening across western Missouri and southeast Kansas as a warm
and dry air mass overspreads the area. Fires in these conditions
will rapidly grow and spread.
4. There will be the potential for forecast development across
portions of the eastern Ozarks Saturday night into Sunday
morning.
5. An active weather pattern returns next week, including severe
thunderstorm and flooding potential Tuesday into Wednesday.
.SHORT TERM...(Today and tonight)
Issued at 349 AM CDT Fri Mar 31 2023
An upper level low will track east into central Plains this
morning as surface low pressure will move northeast out of the
central Plains into and across Iowa today.
Ahead of the surface low gusty southerly winds will continue to
occur across the area and gradually increase through the morning
as the pressure gradient tightens across the region. Moisture and
low clouds will continue to advect north into the area ahead of
the system. Dewpoints are currently in the upper 50s across the
area with 60 dewpoints just south of the area. The 60 dewpoints
will continue to advect north into the area this morning.
The area is currently capped but the cap will start to weaken some
this morning across southeastern Kansas and western Missouri. A
surface trough will push into these areas shortly after sunrise.
With the weakening Cap and some lift some isolated to scattered
storm development will be possible. The better instability will
actually be across the northern portions of the area with 1500 to
2000 J/kg of MLCAPE will be in place with values of 1000-1500 J/kg
to the south. Supercells will be possible but coverage will
likely not be widespread due to cap not completely eroding during
this time. This trough will also not move as fast so storms will
be able to move off it. It's possible these storms could be
slightly elevated in nature, but the surface cap should weaken
enough that surface based storms will be possible. Deep layer
shear will be quite strong. Low level shear will not be overly
strong but also not overly weak either across much of the area.
Low level shear increases across the eastern portions of the area
during the afternoon. As a result the main risk in the morning
with any supercells will be large hail up to two inches in size,
especially along and north of the Hwy 54 corridor will better
instability will be in place and damaging winds. There will also
be a limited tornado risk in the morning.
Later this morning into this afternoon the upper level low
will track across the plains and a dry line will surge across the
area. The cap will start to weaken even more ahead of the dry line
as height falls from the upper level trough occur. Additional
storms will likely develop on the dry line. This surface boundary
will be moving quickly to the east. Supercells will be possible
but bunkers right mover vectors may not be much faster than the
speed of the boundary. Also with the weaker cap think storms will
develop along the boundary and form into a line or a broken line.
The question is exactly where this occurs. The additional storms
will likely start to develop near the Hwy 65 corridor with
coverage increase as the line moves east especially along and
east of the Hwy 63 corridor. Low level wind shear may increase. As
this occurs the risk will transition to damaging winds up to 70
mph and the risk for a few tornadoes.
The line and storms will move very fast across the area and will
push east of the area by early this evening. Portions of
southeastern Kansas and western Missouri may not see much rain
with this system. Across south central Missouri there could a low
localized flooding risk. As two rounds of storms could be possible
this morning into the afternoon here but widespread flooding is
not expected.
Temperatures will not drop behind the dry line as highs will top
out in the middle to upper 70s this afternoon. A much drier air
mass will move into the area from west to east. Humidities will
drop into the 18 to 28% range across southeastern Kansas and
western Missouri this afternoon and evening. Winds will increase
this afternoon but hide the dry line and become more southwesterly
to even westerly. As the dry air moves in mixing will occur as
some strong gusty winds will occur. Winds of 20 to 40mph with
gusts up to 50 to 60 mph will occur this afternoon with the
strongest winds across southeastern Kansas and western Missouri. A
Red Flag Warning remains in affect for southeastern Kansas and
western Missouri this and evening. A High Wind Warning also
remains in affect for areas mainly along and west of I-49 this
afternoon with the Wind Advisory across the rest of the area.
Cooler conditions will start to move into the area tonight as lows
in middle 30s to around 40 will occur into Saturday morning. A dry
air mass will be in place along with gusty winds so not expecting
most in the way of frost development tonight.
.LONG TERM...(Saturday through Thursday)
Issued at 349 AM CDT Fri Mar 31 2023
A cooler air mass will move into the area tonight into Saturday as
highs only warm into the 50s on Saturday. Gusty winds will
continue into Saturday morning mainly across central Missouri but
winds will weaken through the day on Saturday as the surface low
moves off to the north east and high pressure builds over the
area.
Lows Saturday night into Sunday will drop into the 30s with the
coldest readings across the eastern Ozarks. Clear skies and
lighter winds will also occur under the area of high pressure.
As a result some there will be the potential for some frost
development across the eastern Ozarks Saturday night into Sunday
morning.
An upper level ridge will build over the region Sunday into
Tuesday. As a result a much warmer air mass advect into the region
with highs in the lower to middle 70s on Sunday and the upper 70s
to lower 80s Monday and Tuesday. A drier air mass will remain over
the area on Sunday and gusty southerly winds will help usher the
warm air into the area. As a result elevated fire weather
conditions will be possible Sunday afternoon.
A weak upper level disturbance will track across the region on
Monday. There is a low potential for a few showers and storms but
the ensemble models keep the better potential north and south of
the area.
Another storm low pressure system will track across the central
U.S. by the middle of next week. Additional showers and storms
will likely develop on Tuesday and could continue into Wednesday.
There will the potential for some severe storms and flooding with
this system. There are still some questions on the exact track and
timing of this system.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 526 AM CDT Fri Mar 31 2023
Surface low pressure will move into and across Iowa today. Gusty
winds will occur across the area as the pressure gradient tightens
across the area with the low. Scattered showers and storms will
develop across northeast Oklahoma and southeast Kansas this
morning. Then a dry line will sweep across the area later this
morning into this afternoon with additional storms possible. These
storms will quickly move across the area and push out of the
eastern Ozarks by early evening. There will be the potential for
severe weather with this activity.
Skies will clear quickly from west to east this afternoon as a
drier air mass moves into the area. winds will become more
southwesterly this afternoon and pick up and be very gusty. Winds
will weaken some this evening and tonight, however, will remain
gusty. Low level wind shear will also be possible this evening
and tonight again.
&&
.FIRE WEATHER...
Issued at 349 AM CDT Fri Mar 31 2023
A strong low pressure system will track northeast out of the
central Plains into and across Iowa today. A dry line trailing
from the low will quickly sweep east across southeast KS and the
Missouri Ozarks this afternoon. Strong and gusty south winds will
become southwesterly behind the dry line with gusts increasing
into the 45-60 mph range. The highest gusts will be near and west
of the I-49 corridor this afternoon.
Additionally, humidity will rapidly fall behind the passing dry
line with values in the 18-28% range from mid-afternoon through
early evening near and west of the Highway 65 corridor. Even for
areas that receive light rainfall, the combination of the wind and
low humidity will rapidly dry finer fuels.
A Red Flag Warning has therefore been issued for Friday afternoon
and evening for southeast KS and much of western MO.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 1 PM CDT this afternoon for MOZ066-067-077-
078-088-089-093-094-101-102.
High Wind Warning from 1 PM this afternoon to 7 PM CDT this
evening for MOZ066-067-077-078-088-089-093-094-101-102.
Red Flag Warning from 2 PM this afternoon to 10 PM CDT this
evening for MOZ055-056-066>069-077>081-088>091-093>095-
101>104.
Wind Advisory from 1 PM this afternoon to 1 PM CDT Saturday for
MOZ055>058-068>071-080-081.
Wind Advisory until 7 PM CDT this evening for MOZ079-090-095-103-
104.
Wind Advisory from 1 PM this afternoon to 1 AM CDT Saturday for
MOZ082-083-091-092-096>098-105-106.
KS...Wind Advisory until 1 PM CDT this afternoon for KSZ073-097-101.
High Wind Warning from 1 PM this afternoon to 7 PM CDT this
evening for KSZ073-097-101.
Red Flag Warning from 2 PM this afternoon to 10 PM CDT this
evening for KSZ073-097-101.
&&
SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Wise
FIRE WEATHER...WiseHazardous Weather Outlook National Weather Service Springfield MO 222 AM CDT Fri Mar 31 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-010730- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 222 AM CDT Fri Mar 31 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Elevated tornado risk. Limited hail risk. Elevated thunderstorm wind damage risk. Elevated lightning risk. Limited excessive rainfall risk Significant non thunderstorm wind risk. Extreme fire weather risk. DISCUSSION... Scattered severe thunderstorms will develop and quickly track across the area this morning into this afternoon. Storms will exit the eastern Ozarks by early evening. There is an Enhanced Risk for severe storms east of the Highway 65 corridor with a Slight Risk for severe storms extending as far west as the Interstate 49 corridor. The primary potential hazards from the storms today will be hail up to two inches in size and damaging wind gusts to 70 mph. There is an elevated risk for a few tornadoes, especially along and east of the Highway 63 corridor. Outside of thunderstorms, strong and gusty south to southwest winds will persist today. Gusts of 45 to 60 mph will occur at times, with the strongest gusts occurring this afternoon near and west of the Interstate 49 corridor. The combination of the strong winds and rapidly falling humidity will lead to critical fire weather conditions across southeast Kansas and western Missouri this afternoon and evening, especially in grassy areas. Fires in these conditions will rapidly grow and spread. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There will be the potential for frost development across portions of the eastern Missouri Ozarks Saturday night into Sunday morning. Another strong low pressure system will bring showers and storms back to the region along with the potential for severe storms and flooding next Tuesday into Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across the Missouri Ozarks this morning into this afternoon. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Wise
Special Weather Statement
National Weather Service Springfield MO
1235 PM CDT Fri Mar 31 2023
MOZ082-097-311800-
Howell MO-Texas MO-
1235 PM CDT Fri Mar 31 2023
...A strong thunderstorm will impact portions of northwestern Howell
and southeastern Texas Counties through 100 PM CDT...
At 1235 PM CDT, Doppler radar was tracking a strong thunderstorm near
Willow Springs, moving northeast at 70 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Raymondville, Yukon, Hartshorn, Clear Springs, Solo, Elk Creek and
Eunice.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 PM CDT for south central
and southwestern Missouri.
&&
LAT...LON 3705 9209 3706 9212 3740 9185 3729 9164
3722 9165 3694 9209
TIME...MOT...LOC 1735Z 221DEG 62KT 3701 9208
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
TitusThe Springfield radar (KSGF), 143 km away, was scanning. The volume nearest the first event began at 17:47 UTC.
9 hail, 2 thunderstorm wind. Local standard time, as filed.
Quarter sized hail was reported via MPing.
Golf ball sized hail was reported. Some minor vehicle damage occurred.
Quarter sized hail was reported.
Nickle to Quarter sized hail was reported.
Nickle to quarter sized hail.
Nickle sized hail was reported.
Quarter sized hail was reported.
A couple of trees were reported down along County Road 1050.
Quarter sized hail was reported via social media.
Quarter sized hail was reported via social media.
Several trees were reported down and minor structural damage occurred.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086149, 1086150, 1086153, 1086155, 1086157, 1086156, 1086152, 1086159, 1086154, 1086151, 1086158.